Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Grand Rapids, MI

April 13, 202323 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Apr 13, 2023, 8:47 AM EDT for 23 counties in Michigan. It took effect at Apr 13, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2023, 8:47 AM EDT (12:47 UTC)
In effect from
Apr 13, 2023, 12:00 PM EDT
Expired
Apr 13, 2023, 8:00 PM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS83 KGRR 131247
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
847 AM EDT Thu Apr 13 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-132100-
/O.NEW.KGRR.FW.W.0002.230413T1600Z-230414T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
847 AM EDT Thu Apr 13 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

The National Weather Service in Grand Rapids has issued a Red
Flag Warning, which is in effect from noon today to 8 PM EDT this
evening.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 21 percent.

* Temperatures...75 to 82.

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the michigan dnr 
  website at www.michigan.gov/burnpermit or call 866-922-2876. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire. 

&&

$$
2 follow-up statements
334 
WWUS83 KGRR 132002
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
402 PM EDT Thu Apr 13 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000-
/O.CON.KGRR.FW.W.0002.000000T0000Z-230414T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
402 PM EDT Thu Apr 13 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Winds...Southwest 10 to 15 mph with gusts near 25 mph.

* Relative Humidity...As low as 20 percent. 

* Temperatures...In the lower 80s inland from Lake Michigan. 

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the michigan dnr 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

&&

$$
880 
WWUS83 KGRR 132353
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
753 PM EDT Thu Apr 13 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140100-
/O.EXP.KGRR.FW.W.0002.000000T0000Z-230414T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
753 PM EDT Thu Apr 13 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

The combination of falling temperatures, weakening winds and
rising relative humidity levels support allowing the Red Flag
Warning to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Apr 13, 6:50 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 13, 6:50 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
650 AM EDT Thu Apr 13 2023

LATEST UPDATE...
Aviation

.DISCUSSION...(Today through next Wednesday)
Issued at 322 AM EDT Thu Apr 13 2023

...Near record warmth and dry through Friday...

Not much change to the forecast in the near term. If there are any
concerns, it deals with fire weather; a decent sized wildfire
developed in Allegan County yesterday. Conditions are similar today
compared to yesterday vis a vis temperatures and relative humidity.
Today's winds will be a bit lower, however.

Highs will make a run at records in Grand Rapids and Muskegon today;
see the Climate section below.

The dome of high pressure aloft will remain in place through Friday,
which means the very warm conditions will continue with highs again
around 80.

...Chance of showers/storms Saturday afternoon and night...

As the upper ridge drifts east, a deep upper low will begin to cut
off over the Mississippi Valley. Surface cyclogenesis will be
ongoing Friday night over the eastern Plains and upper MS Valley.
Recent model trends have been to slow down the eastward progression
of the low, which in turn delays the development of showers and
possible thunderstorms until later Saturday...perhaps Saturday
night. Thus PoPs have been cut back a tad Saturday afternoon. That
said, the ECMWF does show a pseudo warm front extending from near
Muskegon southeast to Ann Arbor Saturday afternoon and develops some
weak echos during the afternoon, which is why we won't eliminate
PoPs altogether.

The best chance of showers/storms will come Saturday night
along/behind the cold front. Highest instability arrives 04z-14z
Sunday. After 14z or so, the cold front moves through and that'll
put an end to temperatures in the 70s. H8 temps will fall from +4c
Saturday night to -4c Sunday night and -6c by Monday afternoon.

Models show quite a bit of precipitation wrapping around the low as
it moves through. Sunday looks rainy with snow mixing in Sunday
night and Monday. Monday is going to feel cold with highs around 40
and winds gusting over 30 MPH.

Cold weather doesn't stick around long this time of year and next
week will be no different. The upper low will move east Tuesday and
warm advection will be underway. H8 temps will rise to +8c by
Wednesday pushing surface temperatures into the 60s again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 650 AM EDT Thu Apr 13 2023

VFR with clear skies continue through tonight as a high pressure
ridge remains over the region. Winds from the southwest today will
gust over 16 knots less frequently than yesterday.

&&

.MARINE...
Issued at 322 AM EDT Thu Apr 13 2023

Wind and waves have decreased enough that we have canceled the Small
Craft Advisory. The next timeframe of concern is Saturday night when
a cold front moves across Lower Michigan. We'll likely need another
Small Craft Advisory at that point.

&&

.FIRE WEATHER...
Issued at 322 AM EDT Thu Apr 13 2023

Today will be similar to yesterday from a fire weather standpoint,
except winds will be a bit weaker today. Thus we will hold off on a
Red Flag Warning...for now. The Fire Danger Rating is Very High for
Conifers across the entire Lower Peninsula and today's weather won't
make it any better. We expect highs approaching 80 again with
minimum relative humidity 20-25 percent. Winds will gust to around
20 MPH...a bit less than Wednesday.

Friday's conditions will be similar to today, but winds will only be
around 10 MPH.

&&

.HYDROLOGY...
Issued at 322 AM EDT Thu Apr 13 2023

River levels continue to fall across the region. The Grand River at
Comstock Park and Robinson Township remain in minor flood stage but
both are expected to fall below flood stage later today. At this
time the QPF amounts from the showers Saturday through Monday do not
appear to be enough to bring about any notable future rises.

&&

.CLIMATE...
Issued at 322 AM EDT Thu Apr 13 2023

Record High Temperatures for April 13-15

Record High Temperatures for April 13
Grand Rapids     80 (1941)
Lansing          82 (1941)
Muskegon         74 (1968)
Kalamazoo        84 (1941)
Battle Creek     84 (1941)
Holland          83 (1941)

Record High Temperatures for April 14
Grand Rapids     80 (2006)
Lansing          83 (1883)
Muskegon         76 (2003)
Kalamazoo        84 (1941)
Battle Creek     80 (1941)
Holland          85 (1941)

Record High Temperatures for April 15
Grand Rapids     84 (2003)
Lansing          84 (2003)
Muskegon         80 (2002)
Kalamazoo        86 (2002)
Battle Creek     85 (2002)
Holland          83 (2002)

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...04
AVIATION...CAS
FIRE WEATHER...04
HYDROLOGY...04
CLIMATE...04/NJJ
MARINE...04
Hazardous weather outlook, Apr 13, 3:27 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
327 AM EDT Thu Apr 13 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
327 AM EDT Thu Apr 13 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-140730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
327 AM EDT Thu Apr 13 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Saturday night.

Wind and waves will be hazardous to small craft Saturday night
through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.